Illinois, 2016

Damaging Wind in Illinois, May 31, 2016

May 31, 2016 · NWS LOT · 1 event in 1 county or zone

Isolated thunderstorms affected portions of northern Illinois during the early morning hours. Scattered thunderstorms then redeveloped by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms affected portions of northern Illinois during the early morning hours. Scattered thunderstorms then redeveloped by early afternoon. Gusty winds and locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 1:38 PM CST, 2 minutes earlier.

Area forecast discussion, May 31, 1:38 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
238 PM CDT TUE MAY 31 2016

.SHORT TERM...
238 PM CDT

Through Tonight...

There will be 2 elements and areas of thunderstorm concerns for
late afternoon through tonight, an area of diurnal thunderstorm
development north of a warm front extending roughly along the
Kankakee River impacting nern Indiana into the southern portions
of the Chicago Metro area and an area of showers and thunderstorms
in a zone of broad scale warm advection ahead of an upper trough
approaching the middle and upper Mississippi Valley. Pcpn has been
ongoing over the wrn portions of the CWA and is slowly spreading
to the east and has been enhanced by an embedded MCV as noted in
the latest radar imagery. Expect that the pcpn over the wrn
portions of the CWA should persist well into the evening hours,
though could diminish somewhat in coverage and intensity through
the evening. The pcpn over the ern portions of the CWA should be
more diurnal in nature, per much of the short-range, high res
guidance and taper off through the early evening hours. The
convective activity over the Chicago Metro area could be enhanced
for a short period of time by outflow boundarys moving from west
to east and another moving from south to north. With a very moist
airmass in place, with PWATS in excess of 1.2 inches, ocassional
heavy rainfall will accompany some of the stronger showers and
storms, producing rainfall amounts of 1 to 2 inches per hours.
While widespread severe thunderstorms are not likely, there is a
chance that some of the stronger storms could produce occasional
wind gusts to 45 to 50 mph and small hail.  Localized urban and
small stream flooding will be possible into the evening hours.

Temperatures have been able to reach into the middle to upper 80s
today in areas not impacted by pcpn, but have dropped off rapidly
into the middle 60s with the thunderstorms. Temperatures overnight
tonight should be in the lower to middle 60s.

Through the night, pcpn will become more focused by the longwave
upper trough approaching the middle and upper Mississippi Valley.
As of 2:30 PM CDT, the cold front extends from nwrn Wisconsin into
central Iowa. The front should move into nwrn Illinois shortly
after midnight. With the main upper low moving very little
tonight, the progression of the front into nwrn/ncntral will be
slow. After a lull in the pcpn this evening, expect increasing
pcpn chances over the nwrn portions of the CWA late tonight, and
will carry categorical PoPs over the far wrn portions of the CWA,
along the I-39 corridor by the pre-dawn hours.

Krein

&&

.LONG TERM...
352 AM CDT

Thursday through Monday...

The extended forecast period starts out dry and still mild
Thursday in the wake of the departing upper trough and surface
cold front combo. Large scale flow is initially westerly...
with temperatures generally in the mid-70s to around 80 on
Thursday as weak high pressure spreads across the area.

The upper pattern undergoes a significant shift toward the end of
the week however...as strong upper ridging builds along the west
coast...inducing downstream troughing across the central and
eastern portions of the CONUS. Guidance is reasonably similar in
digging a strong short wave across the Great Lakes region Friday
night...which helps to carve out a deep long-wave trough across
the eastern U.S. through next weekend. In addition to showery
precipitation...this brings cooler temperatures to the area as the
trough deepens just off to our east. Highs across the eastern
parts of the cwa...especially downwind of Lake Michigan across
northwest Indiana...may not reach the 70 degree mark on Sunday.
Inland areas and locations farther west will likely see low-mid
70s rather than readings closer to 80 as earlier in the week.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

The main concerns during the period will be the timing and
coverage of showers and thunderstorms through the period.

an area of rain with isold/sct embedded thunderstorms continues
over the area. RFD is the only terminal directly impacted at
issuance time, but expect the area of pcpn to slowly work to the
east. Latest timing suggests arrival of pcpn at ORD/MDW by arnd
19z. radar imagery indicates an outflow boundary tracking to the
east which should pass through DPA by arnd 18z and ORD/MDW by arnd
19z. Expect the pcpn to begin arnd the time of the passage of the
outflow boundary. Also, there will likely be a temporary wind
shift to SWLY with ocnl gusts to 25 kt following the passage of
the outflow boundary. The airmass is quite moist over the region
and there is the potential for periods of heavy rainfall with some
of the stronger storms reducing visibility to IFR levels for brief
periods. The pattern will continue to be unsettled through the
afternoon. A warm front extending from nern Illinois into wcntrl
Indiana will be the focus for additional development. Latest vis
satellite imagery shows an area of towering CU along the warm
front and shra/tsra are quickly developing over nwrn Indiana. This
activity should continue to expand through the afternoon, keeping
chances for tsra over the terminals into the early evening hours.
The activity associated with the warm front should be largely
diurnal in nature, so there could be a lull in the activity from
late evening through the early morning hours. a resurgence of tsra
chances will begin again durg the early morning hours as a
stronger cold front moves across the region. The models are in
relatively decent agreement on the general timing of the beginning
of the next round of tsra tomorrow, beginning durg the late
morning hours. There is less certainty on the ending time as the
push of the front is relatively weak. A slow frontal progression
would suggest that there could be an extended period of tsra/shra
tomorrow, with the main uncertainty being the extent of coverage.

krein

&&

.MARINE...
150 AM CDT

A cold front is currently dropping southward over northern
portions of the lake this morning...and this is setting up some
higher northerly winds up around 20 KT at times. This front will
stall out across the central portion of the lake today...with
east- southeast winds expected to the south. Tonight...the winds
will shift southeastward up around 20 KT lake-wide as a storm
system moves into the upper Midwest. This storm system is forecast
to shift eastward into southern Ontario by late Wednesday. This
will push a cold front over the lake Wednesday night...before
ending up near James Bay on Thursday. An associated cold front is
expected to move across Lake Michigan Wednesday night. It still
appears that a period of thunderstorms will occur ahead of this
front Wednesday into Wednesday evening. Following the frontal
passage expect lighter westerly flow to set up for Thursday.

In the extended period it appears that another storm system could
take aim on the western Great Lakes by Saturday. This could result
in the next chance of showers and thunderstorms along with stronger
winds.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 31, 12:18 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
118 PM CDT TUE MAY 31 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
011830-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
118 PM CDT TUE MAY 31 2016 /218 PM EDT TUE MAY 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
   ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 50 MPH.
   LIMITED FLOOD RISK...LOCALLY HEAVY RAINFALL WITH
   THUNDERSTORMS.

DISCUSSION:

THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN ILLINOIS AND
NORTHWESTERN INDIANA THROUGH THIS EVENING. NO ORGANIZED OR
WIDESPREAD THREAT OF SEVERE WEATHER IS EXPECTED...THOUGH THE
STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO 50 MPH IN ADDITION TO LOCALLY HEAVY
RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO
REDEVELOPMENT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
FRIDAY THROUGH SUNDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON AND
EVENING...WITH THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT.
SOME STORMS MAY BE STRONG TO SEVERE DURING THE AFTERNOON AND
EARLY EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE STORMS. THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS
THE AREA WEDNESDAY EVENING WITH THE PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTH AT 25 TO 30 MPH.

&&

LMZ740>745-011830-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
118 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY EVENING. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011830-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
118 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ALONG
THE WESTERN SHORE...AND ACROSS THE LAKE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY EVENING.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH
SATURDAY.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, May 31, 9:56 AM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 AM CDT TUE MAY 31 2016

ILZ003-008-010-011-019-311645-
OGLE IL-LEE IL-WINNEBAGO IL-LA SALLE IL-DE KALB IL-
1056 AM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL ILLINOIS UNTIL
1145 AM CDT...

AT 1050 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR 15 MILES WEST OF
ROCKFORD TO FRANKLIN GROVE TO NEAR UTICA...AND MOVING NORTH AT 30
MPH. IN ADVANCE OF THESE STORMS IS A GUST FRONT...ACCOMPANIED BY A
SHELF CLOUD. AS THIS PASSES THE WIND GUSTS SHARPLY INCREASE TO 35
MPH OR HIGHER.

WINDS IN EXCESS OF 35 MPH...BRIEF TORRENTIAL DOWNPOURS...AND PEA
SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCKFORD...            BELOIT...              LOVES PARK...
MACHESNEY PARK...      OTTAWA...              DIXON...
PERU...                ROCHELLE...            ROCKTON...
MENDOTA...             MARSEILLES...          OGLESBY...
OREGON...              MOUNT MORRIS...        SENECA...
SERENA...              SHABBONA...            ROCKFORD AIRPORT...
LA SALLE...            WALTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4250 8905 4215 8894 4215 8892 4125 8859
      4129 8916 4158 8917 4159 8963 4193 8963
      4193 8969 4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 1550Z 185DEG 25KT 4224 8941 4185 8933 4132 8896

MTF
Special weather statement, May 31, 11:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1252 PM CDT TUE MAY 31 2016

ILZ020-021-311815-
GRUNDY IL-KENDALL IL-
1252 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN KENDALL AND
NORTHEASTERN GRUNDY COUNTIES UNTIL 115 PM CDT...

AT 1251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MORRIS...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRIS...              MINOOKA...

INCLUDING THE FOLLOWING INTERSTATE...
 I-80 BETWEEN MILE MARKERS 109 AND 122.

THIS INCLUDES...  GEBHARD WOODS STATE PARK...GRUNDY COUNTY SPEEDWAY
AND FAIRGROUNDS...AND WILLIAM G STRATTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4153 8846 4157 8833 4150 8825 4147 8825
      4131 8834 4136 8849
TIME...MOT...LOC 1751Z 198DEG 25KT 4138 8841

MTF
Special weather statement, May 31, 12:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
146 PM CDT TUE MAY 31 2016

ILZ019-311930-
LA SALLE IL-
146 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN LA SALLE COUNTY UNTIL
230 PM CDT...

AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VARNA...OR 11 MILES EAST OF LACON...MOVING NORTH AT 30 MPH.
THIS STORM IS VERY SLOWLY WEAKENING AND IS EXPECTED TO BE JUST BELOW
SEVERE LIMITS AS IT ENTERS SOUTHWEST LASALLE COUNTY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OGLESBY...             TONICA...              LOSTANT...
CEDAR POINT...         LEONORE...

INCLUDING THE FOLLOWING INTERSTATE...
 I-39 BETWEEN MILE MARKERS 41 AND 54.

THIS INCLUDES...  MATTHIESSEN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4130 8888 4102 8905 4110 8905 4110 8916
      4131 8916
TIME...MOT...LOC 1845Z 199DEG 26KT 4107 8919

MTF
Local storm report, May 31, 1:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
206 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       SUBLETTE                41.64N 89.23W
05/31/2016  M1.36 INCH       LEE                IL   COCORAHS

            RAIN FELL IN 3 HOURS TIME

&&

ACS
Special weather statement, May 31, 1:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT TUE MAY 31 2016

ILZ012>014-020-022-312015-
COOK IL-DUPAGE IL-WILL IL-KANE IL-KENDALL IL-
215 PM CDT TUE MAY 31 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN KENDALL...DUPAGE...
NORTHWESTERN WILL...SOUTHERN KANE AND SOUTHWESTERN COOK COUNTIES
UNTIL 315 PM CDT...

AT 213 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SUGAR GROVE TO NEAR
MINOOKA...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE
WITH THESE STORMS IN ADDITION TO LIKELY BRIEF TORRENTIAL RAINFALL
SHARPLY REDUCING VISIBILITY FOR MOTORISTS.

LOCATIONS IMPACTED INCLUDE...
AURORA...              JOLIET...              NAPERVILLE...
BOLINGBROOK...         ORLAND PARK...         TINLEY PARK...
WHEATON...             DOWNERS GROVE...       ELMHURST...
LOMBARD...             CAROL STREAM...        ROMEOVILLE...
PLAINFIELD...          ADDISON...             ST. CHARLES...
OSWEGO...              GLEN ELLYN...          WEST CHICAGO...
BATAVIA...             LOCKPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4199 8836 4199 8793 4156 8779 4141 8815
      4156 8837 4182 8859
TIME...MOT...LOC 1913Z 252DEG 25KT 4178 8852 4148 8822

MTF
Local storm report, May 31, 1:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
226 PM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       MINOOKA                 41.46N 88.26W
05/31/2016  M0.95 INCH       GRUNDY             IL   PUBLIC

            RAIN FELL IN 30 MINUTES

&&

ACS

The radar

The Chicago radar (KLOT), 19 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
May 31, 1:40 PM CST to 1:42 PM CST
Where
Du Page County, Willowbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.750, -87.970

Numerous trees down in Willowbrook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646121.